Article Text

Download PDFPDF

Dystonic crises in dopa-responsive dystonia induced by energy drinks
  1. Wilson K W Fung,
  2. Kelly L Bertram
  1. Alfred Hospital, Melbourne, Victoria, Australia
  1. Correspondence to Dr Wilson K W Fung, Alfred Hospital, Melbourne, VIC 3181, AUS; wilson.fung{at}doctors.org.uk

Abstract

We present an interesting case of recurrent dystonic crises in dopa-responsive dystonia (DRD) likely induced by excessive consumption of aspartame-containing products, in particular sugar-free energy drinks. This has a strong practical value as acute presentations to the emergency department can be avoided in these susceptible individuals. Usual medical and dietary advice in the treatment of DRD would include the avoidance of high-dose phenylalanine-containing products, and to this we would advocate the avoidance of high-dose aspartame-containing products.

  • dystonia
  • movement disorders
  • cerebral metabolism
View Full Text

Statistics from Altmetric.com

Aspartame is an artificial dipeptide sweetener, authorised as a food additive in the European Union and in ‘sugar free’ products. The US Food and Drug Administration has approved its use for the past 20 years. At almost 200 times sweeter than sugar, caloric intake can be reduced, even though aspartame is not calorie-free.1 Several sugar-free energy drinks containing aspartame are available in supermarkets.2 We report a patient with dopa-responsive dystonia who developed dystonic crises, probably induced by excessive consumption of these energy drinks.

Case report

A 21-year-old man presented with a dystonic crisis; he had dopamine-responsive dystonia that was usually well managed by levodopa.

His birth had been 6 weeks premature but his motor milestones had been normal until the age of 1, when he developed an abnormal gait and toe-walking. He received physiotherapy and had otherwise normal motor development thereafter. He had mild learning difficulties at school. At age 11, he sustained a fall with loss of consciousness. Soon after, he developed brief jerky twisting movements as well as cramping on the left side. Examination and investigation suggested a mild brain injury, although without any definitive lesion on imaging.

He had presented at age 15 for neurological assessment as he could no longer consistently use his right hand for writing due to muscle cramps, and was increasingly developing reduced exercise tolerance. He was naturally left-handed but could no longer write with the left hand and so learnt to write with his right hand. On examination, there was no evidence of pyramidal weakness, rigidity or reflex abnormalities; he had variable abnormal twisting postures of the left arm and leg and intermittent abnormal postures of the right hand during writing and walking. There was a jerky tremor in the outstretched posture of both arms. A generalised dystonic syndrome was considered most likely. An MR scan of the brain was normal, with no evidence of intrauterine brain damage or traumatic brain injury. He responded significantly to low-dose levodopa/carbidopa. Following a phenylalanine challenge test, he was diagnosed with dopa-responsive dystonia and continued on long-term levodopa.

At age 21, he presented with a series of dystonic crises following previously effective treatment. These occurred after starting to consume sugar-free energy drinks containing aspartame. After explaining that these products might be provoking these symptoms, he abstained from drinking them and has since had no further dystonic crisis events.

Discussion

Aspartame is metabolised immediately on consumption in the gastrointestinal tract via hydroxylation into three different products: phenylalanine (50%), aspartic acid (40%) and methanol (10%). As phenylalanine makes up half of aspartame, it is important to note the effects of this amino acid on brain dopamine concentration. In addition, methanol may add to the toxic profile as this is further broken down to formate, causing muscle cramps, cognitive issues and blindness.

Phenylalanine follows one of two pathways, being either converted to tyrosine via phenylalanine hydroxylase in the liver, or binding directly to the neutral amino acid transporter (NAAT) to cross the blood–brain barrier. Another amino acid, tyrosine, is not synthesised in the intracerebral tissue, and so must also reach the brain by being transported across the blood–brain barrier, via NAAT. Once in the cerebral tissue, it is first converted to dopa via tyrosine hydroxylase, and eventually to the neurotransmitter dopamine by aromatic amino acid decarboxylase. As both tyrosine and phenylalanine must bind to NAAT in order to cross the blood–brain barrier, they compete with one another as well as many other amino acids to reach the cerebral tissue. Hence, if a large amount of aspartame reaches the systemic circulation through excessive consumption, more phenylalanine than tyrosine will bind to NAAT, and this reduces cerebral dopamine production. In susceptible individuals, this reduced dopamine concentration may provoke clinical manifestations such as dystonic crises.3

Furthermore, aspartame may act as an N-methyl-D-aspartate receptor (NMDAR) agonist, continuously activating these receptors and reducing the number of binding sites for glutamate. Via a process of transamination through the citric acid cycle, glutamate can be made from its precursor, aspartic acid. Furthermore, mice studies have shown that drugs that stimulate α-amino-3-hydroxy-5-methyl-4-isoxazolepropionate receptors (AMPAR) in the cerebellum can themselves induce dystonia. The severity of the dystonia has a linear dose-related effect with kainate, and kainate-induced dystonia is also reversed or reduced by glutamatergic antagonist agents.4

To date, the European Food Safety Authority has concluded that aspartame does not give safety concerns at their exposure estimates or at the average daily intake of 40 mg/kg/day.5 The usual medical and dietary advice in the treatment of dopa-responsive dystonia includes avoiding high-dose phenylalanine-containing products. We would further advocate avoiding high-dose aspartame-containing products, which may also provoke dystonic crisis in these susceptible individuals.

Key Points

  • Several commonly available sugar-free energy drinks contain aspartame, an artificial sweetener.

  • Following consumption, aspartame is metabolised into three different products: phenylalanine (50%), aspartic acid (40%) and methanol (10%).

  • If a large amount of aspartame reaches the systemic circulation through excessive consumption, more phenylalanine than tyrosine will bind to NAAT resulting in reduced cerebral dopamine production and therefore a dystonic crisis in susceptible individuals.

  • Usual medical and dietary advice in the treatment of DRD would include the avoidance of high-dose phenylalanine-containing products, and to this we would advocate the avoidance of high-dose aspartame-containing products.

References

View Abstract

Footnotes

  • Contributors WKWF drafted the case report and did the final editing. KLB edited the paper.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned. Externally peer reviewed by Edward Newman, London, UK.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.